Cough and cold medicines with the active ingredient known as codeine are extremely dangerous for small children, as FDA states. The drug is presently prescribed to no less than 870.000 children in the US for cough suppressing treatments, sinus infections, rashes, hives, vomiting and constipation. Overdose or abuse could cause severe breathing difficulties.
The Food and Drug Administration has previously issued a very strong warning against offering children codeine in post-surgical treatments. Presently, FDA examines possible risks associated with cough medicine, raising awareness over the fact that codeine brings side effects that could prove threatening to children’s lives.
Codeine is known to have a heavy impact on the way our brain and especially children’s brain processes pain in coughing cases. Codeine acts to decrease the activity in parts of the brain which cause pain. Once ingested, the body converts codeine into opium morphine, a drug that has dangerous effects. The potential for overdose is pretty high, as people’s bodies are designed to convert codeine at different speed levels. The drug can thus be converted much too quickly and turn into a dangerous dose of opium morphine affecting breathing and brain processes. On the other hand, its conversion may take a longer period of time, making patients double the dose and expose themselves to highly unpleasant and dangerous side effects. A potential overdose can lead to high levels of morphine in the blood.
Cough syrups and codeine pills that fight against severe cough seizures are very popular and represent the best and easiest way to set us free from the unnerving effects of the affection. FDA now takes the initiative to follow the European Medicines Agency’s announcement, stating that codeine is restricted to children under the age of 12 and not recommended to those between the ages of 12 and 18 who have chronic breathing problems, such as asthma.
Some US organizations have been aware of the potential hazards of codeine since 1997, when the American Academy of Pediatrics has recommended against prescribing codeine to children. Codeine brings pain relief indeed, but it also brings risks of overdose, causing breathing disorders.
Image Source: littlemissblacksheep.blogspot.com